I have been taking Lasix for the last couple of months to combat the swelling in my feet and legs that other medications have caused. I take the corresponding amounts of potassium supplements needed to counter act a potassium deficiency, which water pills can cause. At 40mg a day I don't seem to have any adverse reactions, but when I have to take the 60mg or 80mg I start to get cramp-like pains in the arches of my feet. I know that a potassium deficiency can cause cramps, but I don't want to OD on potassium because that can cause arrhythmia... any I don't need any more health problems. Any suggestions?
This is a fine line we are talking about. If you have been on Lasix for two weeks have another blood test taken to see your current potassium level is correct. Everyone responds differently. I would be careful with taking more than what the doctor ordered as lasix is hard on the kidneys. Many people use the thyizides medications as they do the same job without hurting the kidneys. ie: Hydrochlorothiazide.
You might also drink tonic water to calm the cramps too. Drink it when you have the cramps.
Please consult your physician immediately. One potentially-harmful side effect of Lasix is that it decreases serum potassium levels. Cramps is one of the first indications of low potassium. The big issue with potassium is that is the primary electrolyte involved in the conduction system of the heart--bottom line is that too much or too little potassium can cause very potentially-debilitating dysrhythmias. Do not, however go out and buy some potassium supplements and start taking them without consulting your physician. He will likely order blood work to determine your exact potassium level, and advise you on taking a supplement or increasing dietary intake of potassium based on your labs. All patients are individuals, and their care/treatment must be individualized according to their needs. Don't freak out--But DO call your doctor. Accurate assessment of your K+ levels via bloodwork is the only safe way to address this issue.
I've taken Lasix for years and my potassium levels have been in the normal range when tested and when i get any type of muscle cramps i take a little bit of salt from the salt shaker and dissolve it in my mouth. In less than five minutes the cramps are gone.
Usually everyone's response to cramping is low K+, but it's not always the case. I get severe cramping in places you didn't even know had muscles and my K+ runs high normal and even high enough I have to drink something to bind the K+ to it to release it from my body. What can cause cramping can simply be dehydration. Or also could be an imbalance of your calcium/mag. but I find it mostly to be dehydration which if I drink some water the cramping will subside.
It sounds like you have your potassium under control. I eat a banana at least 3 times a week and my doctor tests my levels every 6 months and adds potassium if needed.
I also had the cramping you spoke of. I take 400mg of magnesium for it. No more cramping. And keep your electrolytes up. As easy as a bottle of Gatorade several times a week. I also take 500mg of calcium with D per my doctor. Good luck.
- Lasix Information for Consumers
- Lasix Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lasix (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 3 Aug 2009 • 1 answer
Updated 28 Aug 2009 • 1 answer
Fluid Retention - my legs and feet stays swollen all the time unless I take a fluid pill why is that
Updated 23 Mar 2012 • 2 answers
Updated 25 Dec 2013 • 1 answer
Updated 20 Sep 2015 • 1 answer